Wyoming, 2008

Winter Storm in Wyoming, December 21 to 22, 2008

December 21 to 22, 2008 · NWS RIW · 6 events in 6 counties and zones

The first in a series of strong Pacific storm systems slammed western Wyoming with one to two feet of mountain snow. Snowfall in the Jackson and Star valleys commonly ranged from 10 to 18 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The first in a series of strong Pacific storm systems slammed western Wyoming with one to two feet of mountain snow. Snowfall in the Jackson and Star valleys commonly ranged from 10 to 18 inches. Some notable totals were 25 inches at Snow King Ski Area and nearly 18 inches just southeast of Thayne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 21, 3:13 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 21, 3:13 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MST SUN DEC 21 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
A PACIFIC STORM OVER THE PACIFIC NORTHWEST MOVING INTO IDAHO WILL
MOVE EAST THROUGH THE NIGHT. LIGHT SNOWFALL WAS ALREADY FALLING
OVER MUCH OF THE WESTERN MOUNTAINS.  AREAS OF HEAVIER SNOWFALL OVER
IDAHO AND NORTHERN UTAH WILL MOVE EAST THIS EVENING. WINTER STORM
WARNINGS ARE IN EFFECT FOR THE WESTERN MOUNTAINS AND VALLEYS
TONIGHT AND MONDAY. WINTER WEATHER ADVISORIES ARE IN EFFECT
FARTHER TO THE EAST ACROSS THE WIND RIVER MOUNTAINS AND THE
ABSAROKA MOUNTAINS...WHERE 5 TO 10 INCHES OF SNOW IS EXPECTED...
AS WELL AS THE UPPER GREEN RIVER BASIN WHERE 3 TO 6 INCHES ARE
EXPECTED. SNOWFALL OF 10 TO 18 INCHES ARE EXPECTED IN THE TETON
MOUNTAINS WITH 5 TO 10 INCHES IN THE VALLEYS. 8 TO 15 INCHES OF
SNOW IS EXPECTED ACROSS YELLOWSTONE NATIONAL PARK AS WELL AS THE
WYOMING AND SALT RANGES.  A COLD FRONT WILL PASS THROUGH MONDAY
AFTERNOON. BEHIND THE COLD FRONT...THE SNOWFALL AMOUNTS ARE
EXPECTED TO DECREASE WITH SOME LIGHT SNOWFALL INTO MONDAY NIGHT.
THE COLD FRONT WILL BRING A CHANCE OF SNOW EAST OF THE CONTINENTAL
DIVIDE MONDAY NIGHT AND TUESDAY. IN THE SHORT TERM TEMPERATURES
WILL RISE WITH THE INCOMING STORM SYSTEM. THE COLD FRONT WILL MOVE
SOUTH ACROSS THE EAST TUESDAY INTO CENTRAL WYOMING THEN MOVE SOUTH
TUESDAY NIGHT WITH A RETURN TO COLDER TEMPERATURES FOR TUESDAY NIGHT.
MODELS IN FAIRLY GOOD AGREEMENT THROUGH THE SHORT TERM. AS SNOW
SHIFTS EAST SNOWFALL WILL PICK UP IN THE BIGHORN MOUNTAINS WITH
POTENTIAL ADVISORY AMOUNTS THERE ON MONDAY AFTERNOON AND MONDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
GOOD OVERALL RUN TO RUN MODEL CONSISTENCY EARLY THIS MORNING WITH
GLOBAL MODEL SOLUTIONS LOCKED ON TO PROGRESSIVE SHORT-WAVE
TROUGHS MOVING THROUGH THE QUASI-PERMANENT LONG-WAVE TROUGH OVER
THE WESTERN U.S. BOTH GFS AND ECMWF SOMEWHAT WEAKER AND SLOWER
REGARDING THE WARM ADVECTION AHEAD OF A SHORT-WAVE TROUGH MOVING
THROUGH SOUTHERN CALIFORNIA CHRISTMAS EVE. SLOWED THE ONSET AND
DECREASED SNOW CHANCES SOMEWHAT FOR THE ISENTROPIC ASCENT SNOWFALL
EXPECTED OVER THE WEST ON CHRISTMAS EVE. THE WIDESPREAD WARM
ADVECTIVE SNOWFALL EVENT STILL GETS WELL UNDERWAY BY CHRISTMAS
MORNING AS A MUCH STRONGER NORTHERN SHORT- WAVE TROUGH BEGINS TO
DIG INTO THE INLAND NORTHWEST. EXCELLENT CHANCES FOR A TRUE WHITE
CHRISTMAS CONTINUE FOR MOST LOCATIONS ALONG AND WEST OF THE
DIVIDE. STRONG FRONTOGENETIC FORCING PROGGED OVER SWEETWATER
COUNTY CHRISTMAS DAY AS THE MAIN PORTION OF THE TROUGH DIGS
SOUTHWARD THROUGH THE WESTERN GREAT BASIN. THE TROUGH ORIENTATION
AND TRAJECTORY SHOULD RESULT IN GOOD TO EXCELLENT SNOW CHANCES ON
CHRISTMAS FOR SWEETWATER COUNTY...TYPICALLY IMPACTED BY
DOWNSLOPING EFFECTS. THE BASINS EAST OF THE DIVIDE WILL REMAIN
MAINLY DRY AS STRONG DOWNSLOPING WESTERLY FLOW WRINGS OUT
MOISTURE. MAIN AREA OF ATMOSPHERIC ASCENT DUE TO JET DYNAMICS AND
QG FORCING MOVE DUE SOUTH INTO ARIZONA AND NEW MEXICO BY FRIDAY
MORNING. VERY COLD CONDITIONS EXPECTED STATEWIDE FRIDAY WITH
ISOLATED LIGHT SNOW SHOWERS EXPECTED OVER THE SOUTH. OPERATIONAL
GFS AND ECMWF IN EXCEPTIONAL AGREEMENT NEXT WEEKEND WITH A WARM
AND MOIST NEAR ZONAL FLOW DEVELOPING OVER THE PACIFIC NORTHWEST
AND NORTHERN ROCKIES. AT LEAST A BRIEF BREAK IN BETWEEN TROUGHS IS
BECOMING MORE LIKELY AS AN OMEGA BLOCK DEVELOPS OVER SIBERIA AND
THE CURRENT UPPER LEVEL FLOW PATTERN SHIFTS FARTHER WEST.

&&

.AVIATION...
STRONG PACIFIC STORM SYSTEM WILL MOVE EASTWARD INTO THE PACIFIC
NORTHWEST TONIGHT AND INTO NORTHERN IDAHO/WESTERN MONTANA BY MONDAY
EVENING. WEST FLOW AND INCREASING PACIFIC MOISTURE WILL BRING
OVERRUNNING LIGHT TO MODERATE SNOW TO WESTERN WYOMING TONIGHT
THROUGH MONDAY EVENING. MVFR CONDITIONS AT KJAC...KBPI AND KPNA WILL
PREVAIL THIS EVENING AND THEN DETERIORATE TO IFR AFTER MIDNIGHT AND
PERSIST THROUGH EARLY MONDAY EVENING. MOUNTAIN OBSCURATIONS ARE
EXPECTED TONIGHT THROUGH MONDAY EVENING. VFR CONDITIONS AND LIGHT
WINDS WILL PREVAIL AT MOST LOCATIONS EAST OF THE DIVIDE TONIGHT. THE
EXCEPTION WILL BE AT KCPR...WHERE SOUTH WINDS WILL GUST TO 25 KT
WITH SURFACE LOW PRESSURE DEVELOPING IN NORTHWESTERN MONTANA. AS THE
UPPER LOW MOVES EASTWARD MONDAY...SNOW WILL MOVE INTO SOUTHWESTERN
WY WITH KRKS BECOMING MVFR/IFR IN LIGHT SNOW AFTER 13Z. AS SURFACE
LOW MOVES ACROSS EASTERN WY MONDAY...WINDS AT KCPR WILL SHIFT TO THE
SOUTH SOUTHWEST WITH GUSTS TO NEAR 40 KT. A COLD FRONT WILL MOVE
INTO THE BIGHORN BASIN MONDAY AFTERNOON WITH A WIND SHIFT TO THE
NORTHWEST AT KCOD AT AROUND 20Z AND A WIND SHIFT TO THE NORTH AT
KWRL AT 21Z.

&&

.FIRE WEATHER...TEMPERATURES WILL REMAIN COLD WITH HIGH HUMIDITY.
THE WEST IS EXPECTED TO RECEIVE PERIODS OF SNOW THROUGH MONDAY WITH
LOCAL AMOUNTS NEAR 18 INCHES IN THE TETONS. MIXING HEIGHTS WILL BE
LOW WITH LOW CLOUDS AND SNOWFALL.  THE SOUTH WILL BE BREEZY TO WINDY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR WYZ002-014>016-
026.

WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR WYZ001-012-013-
023>025-027.

&&

SHORT TERM...C.BAKER
LONG TERM...CHURCH
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 21, 3:12 PM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
312 PM MST SUN DEC 21 2008

WYZ001>020-022>030-221300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
312 PM MST SUN DEC 21 2008

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR
WESTERN WYOMING THIS AFTERNOON THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT SNOWFALL WILL RETURN TO THE WESTERN MOUNTAINS AND VALLEYS
LATE THIS AFTERNOON. SNOWFALL IS EXPECTED TO BEGIN DURING THE LATE
AFTERNOON HOURS...AND WILL CONTINUE TONIGHT AND INTO MONDAY
AFTERNOON. SNOWFALL MAY BE HEAVY AT TIMES...AND WILL CAUSE SLICK AND
DIFFICULT TRAVEL OVER THE WESTERN MOUNTAIN PASSES. MOTORISTS ARE
ENCOURAGED TO CHECK CURRENT CONDITIONS AND WINTER WEATHER PRODUCTS
BEFORE TRAVELING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL WILL CONTINUE THROUGH MONDAY AFTERNOON. TOTAL ACCUMULATION
OF 10 TO 18 INCHES OF SNOW IS EXPECTED IN THE WESTERN MOUNTAINS
WITH 5 TO 10 INCHES OF SNOW IN THE WESTERN VALLEYS BY MONDAY
AFTERNOON. THE SNOW WILL SPREAD INTO NORTH-CENTRAL AND NORTHEAST
WYOMING MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THIS AFTERNOON AND
TONIGHT. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 21, 6:00 PM MST to December 22, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
December 21, 6:00 PM MST to December 22, 4:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
December 21, 8:00 PM MST to December 22, 5:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 21, 8:00 PM MST to December 22, 5:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
December 21, 9:00 PM MST to December 22, 6:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Public
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
December 21, 10:00 PM MST to December 22, 3:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142170, 142171, 142172, 142173, 142174, 142169.